South Dakota, 2007Tornadoes and Hail in South Dakota, June 6, 2007
June 6, 2007 · NWS UNR · 27 events in 8 counties and zones
Severe thunderstorms occurred ahead of a strong cold front passing across southwest and south central South Dakota. Tornadoes, large hail, and very strong winds developed with these storms as they slowly tracked to the east and northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms occurred ahead of a strong cold front passing across southwest and south central South Dakota. Tornadoes, large hail, and very strong winds developed with these storms as they slowly tracked to the east and northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 1:30 PM MST, 40 minutes earlier.
Area forecast discussion, Jun 6, 1:30 PM MST, 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT WED JUN 6 2007
.DISCUSSION...A LARGE UPPER TROUGH WILL CONTINUE TO APPROACH THE
NORTHERN HIGH PLAINS TONIGHT. A LOT OF INGREDIENTS ARE COMING
TOGETHER TO PRODUCE AN IMPRESSIVE RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. A STRONG UPPER JET STREAK WILL ROUND THE BASE
OF THE UPPER LOW TONIGHT BRINGING STRONG DIVERGENCE ALOFT TO THE
REGION. COOL AIR ALOFT ALONG WITH A PASSING THERMAL RIDGE WILL
PRODUCE PLENTY OF INSTABILITY WITH MLCAPE VALUES IN EXCESS OF 3000
J/KG. 19Z SURFACE ANALYSIS PLACES SURFACE LOW ACROSS THE NEBRASKA
PANHANDLE WITH STRONGEST PRESSURE FALLS ACROSS WEST CENTRAL TO
SOUTHWESTERN SOUTH DAKOTA. THE LATEST RUC IS SHOWING THE SURFACE LOW
TO SWING NORTHEAST...AND PERHAPS NORTH ACROSS THE CWA WITH THE
DRYLINE MOVING THROUGH SOUTH CENTRAL SD. LARGE HAIL AND DAMAGING
WINDS WILL BE THE THREATS WITH ANY SUPERCELLS THAT DEVELOP...THOUGH
DAMAGING WINDS ARE MORE LIKELY ALONG THE EXPECTED SQUALL LINE. THERE
IS A SIGNIFICANT THREAT FOR TORNADO DEVELOPMENT WITHIN SUPERCELLS
JUST NORTH AND NORTHEAST OF THE LOW WHERE THE 0-1KM BULK SHEAR IS
MAXIMIZED AND THE LOWEST LCL HEIGHTS OF AROUND 3KFT WILL BE. ATTM
THIS IS EXPECTED ACROSS THE WEST CENTRAL TO NORTHWESTERN SOUTH
DAKOTA PLAINS. THE THREAT FOR SEVERE/TORNADIC STORMS WILL CONTINUE
UNTIL AROUND MIDNIGHT AS SUPERCELLS PIVOT AROUND THE SURFACE LOW.
THE TIMING WILL AGAIN DEPEND ON WHERE THE LOW TRACKS AND IF IT
BEGINS TO STALL OUT. EVENTUALLY THE SEVERE THREAT WILL WIND DOWN
TONIGHT...BUT THE RAINFALL IS EXPECTED TO CONTINUE ACROSS THE
NORTHWEST SD AND NORTHEAST WYOMING AREAS WHERE WRAP AROUND
PRECIPITATION WILL CONTINUE.
TOMORROW THE CUTOFF LOW WILL SLOWLY SLIDE ACROSS THE CWA AND
CONTINUE BRINGING WRAP AROUND RAIN TO THE AREA. WITH THE TIGHTENING
PRESSURE GRADIENT...NORTHWEST WINDS WILL INCREASE TO POSSIBLY 30-40
KNOTS WITH GUSTS TO 50 KT. THIS VERY WELL COULD BE A HIGH WARNING
EVENT...BUT GIVEN THE SIGNIFICANT SEVERE WEATHER EXPECTED
TONIGHT...WILL NOT OVERLOAD THE FORECAST WITH HEADLINES. WILL LET
EVENING SHIFT ADD IT LATE TONIGHT OR THE OVERNIGHT SHIFT ADD IT IN
THE MORNING. THE FLASH FLOOD THREAT WILL CONTINUE TOMORROW ACROSS
THE NORTHERN HILLS AND FOOTHILLS WITH STRONG UPSLOPE FLOW SHOWERS
EXPECTED WITH POSSIBLY SIGNIFICANT AMOUNTS OF QPF. THE UPPER LOW
WILL PHASE IN WITH AN INCOMING SHORTWAVE TROUGH THURSDAY NIGHT AND
QUICKLY MOVE OUT OF THE AREA. PRECIP WILL END BY FRIDAY MORNING. A
FEW THUNDERSTORMS MAY POP UP IN THE BLACK HILLS VICINITY IN THE
AFTERNOON TO EVENING HOURS.
EXTENDED...ZONAL FLOW WITH A VARIETY OF WEAK SHORT WAVES MOVING
THROUGH ARE EXPECTED FOR THE END OF THE WORK WEEK INTO THE WEEKEND.
THIS WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. UPPER
FLOW BECOMES SOUTHWEST AS THE NEXT UPPER TROF MOVES INTO THE WESTERN
CONUS FOR THE BEGINNING OF THE NEXT WORK WEEK BRINGING A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE NEAR
SEASONAL FOR FRIDAY...CLIMBING TO SLIGHTLY ABOVE AVERAGE FOR THE
WEEKEND INTO THE BEGINNING OF NEXT WEEK.
&&
.AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA
THIS AFTERNOON AND INTO THIS EVENING. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS. THE RTES WITH THE
GREATEST POTENTIAL FOR SVR WX THIS AFT AND EVE WILL BE TWEB RTES 260
(KRAP-KBIS) AND 315 (KRAP-KPIR)...THOUGH SVR WX WILL ALSO BE
POSSIBLE THIS AFTERNOON OVER FAR NE WYO AND THE BLKHLS. EXPECT IFR
CONDITIONS TO DEVELOP FROM KRAP WESTWARD LATER TONIGHT INTO EARLY
TOMORROW MORNING...WITH MVFR CIGS IN THE KRAP AREA...WITH RA AND
AREAS OF BR. VERY WINDY CONDITIONS ARE ALSO EXPECTED TO DEVELOP BY
THURSDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR THE NORTHERN
BLACK HILLS...NORTHERN FOOTHILLS...AND BUTTE COUNTY.
WY...NONE.
&&
CALDERON/SCHILDHazardous weather outlook, Jun 6, 10:00 AM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT WED JUN 6 2007
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1100 AM MDT (1200 PM CDT) WED JUN 6 2007
...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST AND
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...
...FLASH FLOOD WATCH WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON
FOR THE NORTHERN BLACK HILLS...NORTHERN FOOTHILLS...STURGIS
FOOTHILLS...AND BUTTE COUNTY IN SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHWEST AND CENTRAL SOUTH DAKOTA...MAINLY EAST OF A LINE FROM
BUFFALO...TO PHILIP...TO MISSION. A SLIGHT RISK FOR SEVERE
THUNDERSTORMS IS FORECAST FOR THE REST OF THE FORECAST AREA. A STRONG
UPPER LEVEL SYSTEM WILL APPROACH THE REGION TODAY MAKING CONDITIONS
FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING. THERE WILL BE A THREAT FOR LARGE HAIL AND DAMAGING
WINDS. THE POSSIBILITY ALSO EXISTS FOR A FEW OF THESE THUNDERSTORMS
TO PRODUCE TORNADOES ACROSS FAR NORTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA.
HEAVY RAIN IS ALSO POSSIBLE WITH DEVELOPING THUNDERSTORMS TODAY. ANY
STRONG STORMS THAT DEVELOP COULD CAUSE FLASH FLOODING ACROSS AREAS
WHERE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS...
PARTICULARLY ACROSS THE NORTHERN BLACK HILLS AND FOOTHILLS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL RAINFALL IS LIKELY ON THURSDAY ACROSS THIS AREA AS UPSLOPE
ENHANCED RAINFALL DEVELOPS.
AS THE SYSTEM BEGINS TO MOVE EAST OF THE AREA...STRONG NORTHWEST
WINDS WILL DEVELOP ACROSS THE PLAINS...ESPECIALLY NORTHWEST SOUTH
DAKOTA. SUSTAINED WINDS OF 30 TO 40 MPH...WITH GUSTS TO AROUND 55
MPH...ARE EXPECTED DURING THE DAY FROM BUFFALO TO THE RAPID CITY
AREA.
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
In the hours before
Local storm report, Jun 6, 1:52 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT WED JUN 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TORNADO 10 SW GILLETTE 44.19N 105.64W
06/06/2007 CAMPBELL WY PUBLIC
NUMEROUS PUBLIC REPORTS OF A TORNADO ON THE
GROUND...POSSIBLY MORE THAN ONE. TORNADOES ARE MAKING
REPEATED TOUCHDOWNS. RELAYED BY CAMPBELL COUNTY EMERGENCY
MANAGER.
&&
CALDERONEvent by event
19 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.
Tornado, Oglala Lakota
- When
- June 6, 2:10 PM MST to 2:33 PM MST
- Where
- Oglala Lakota County, 7.75 mi ENE of Porcupine to 5.13 mi SE of Kyle
- Rating
- EF1
- Path length
- 6.3 mi
- Path width
- 400 yd
- Continued into
- Bennett, Sd (UNR)
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.290, -102.200
A tornado touched down about nine miles south of Kyle at 310 pm MDT, just west of American Horse Creek Road. It traveled to the northeast, crossed into Bennett County, and dissipated six miles southeast of Kyle at 335 pm MDT. Several power poles were broken and trees were blown over along American Horse Creek Road. A mobile home was also damaged.
Thunderstorm Wind, Jackson
- When
- June 6, 2:30 PM MST
- Where
- Jackson County, 5 mi NE of Potato Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.581, -101.930
Tornado, Bennett
- When
- June 6, 2:33 PM MST to 2:35 PM MST
- Where
- Bennett County, 11.05 mi WNW of Allen to 10.99 mi NW of Allen
- Rating
- EF0
- Path length
- 0.86 mi
- Path width
- 100 yd
- Reported by
- Official NWS Observations
- Coordinates
- 43.341, -102.133
The tornado that formed south of Kyle in Shannon County briefly crossed into Bennett County, dissipating before reaching BIA Highway 4 (Allen Road). Location and time were based on Doppler radar and spotter reports.
Hail, Jackson
- When
- June 6, 3:00 PM MST
- Where
- Jackson County, 5 mi S of Potato Creek
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.458, -102.000
Hail, Jackson
- When
- June 6, 3:00 PM MST
- Where
- Jackson County, 10 mi S of Interior
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.575, -101.980
Thunderstorm Wind, Jackson
- When
- June 6, 3:00 PM MST
- Where
- Jackson County, 10 mi S of Interior
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.575, -101.980
Thunderstorm Wind, Oglala Lakota
- When
- June 6, 3:25 PM MST
- Where
- Oglala Lakota County, 5 mi NE of Porcupine
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.281, -102.260
Hail, Jackson
- When
- June 6, 3:45 PM MST to 3:50 PM MST
- Where
- Jackson County, 6 mi ESE of Interior to 9 mi ESE of Interior
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.687, -101.869
Thunderstorm Wind, Jackson
- When
- June 6, 3:45 PM MST
- Where
- Jackson County, 6 mi ESE of Interior
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.687, -101.869
Tornado, Jackson
- When
- June 6, 3:49 PM MST to 3:52 PM MST
- Where
- Jackson County, 17 mi SW of Kadoka
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 43.656, -101.761
A tornado touched down in open country southwest of Kadoka. Storm chasers observed it for three minutes before it became obscured by rain.
Hail, Jackson
- When
- June 6, 4:10 PM MST
- Where
- Jackson County, 1 mi W of Kadoka
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.830, -101.540
Thunderstorm Wind, Jackson
- When
- June 6, 4:10 PM MST to 4:25 PM MST
- Where
- Jackson County, 14 mi SSE of Kadoka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.643, -101.413
Thunderstorm Wind, Bennett
- When
- June 6, 4:15 PM MST
- Where
- Bennett County, 2 mi N of Harrington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.199, -101.270
Thunderstorm Wind, Bennett
- When
- June 6, 4:20 PM MST
- Where
- Bennett County, 3 mi S of Vetal
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.177, -101.380
Thunderstorm Wind, Todd
- When
- June 6, 5:20 PM CST
- Where
- Todd County, 6 mi W of Parmelee
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 43.320, -101.139
The Magpie Creek RAWS measured a peak wind gust of 67 mph around 5:25 pm CST.
Thunderstorm Wind, Mellette
- When
- June 6, 5:30 PM CST to 5:50 PM CST
- Where
- Mellette County, White River
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.570, -100.750
Strong winds downed numerous trees in White River, including one 20 inches in diameter.
Thunderstorm Wind, Todd
- When
- June 6, 5:30 PM CST
- Where
- Todd County, Mission
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.300, -100.670
Thunderstorm Wind, Todd
- When
- June 6, 5:30 PM CST
- Where
- Todd County, 2 mi SW of Parmelee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -101.048
Thunderstorm Wind, Mellette
- When
- June 6, 5:36 PM CST
- Where
- Mellette County, Cedar Butte
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 43.580, -101.020
Sheriff measured wind gusts of 65 to 70 mph.
Thunderstorm Wind, Haakon
- When
- June 6, 4:56 PM MST
- Where
- Haakon County, 17 mi N of Midland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.316, -101.150
Thunderstorm Wind, Mellette
- When
- June 6, 6:00 PM CST
- Where
- Mellette County, 6 mi NE of Wood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.561, -100.395
Hail, Haakon
- When
- June 6, 5:10 PM MST
- Where
- Haakon County, 11 mi NE of Milesville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.562, -101.512
Thunderstorm Wind, Haakon
- When
- June 6, 5:10 PM MST
- Where
- Haakon County, 11 mi NE of Milesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.562, -101.512
Thunderstorm Wind, Todd
- When
- June 6, 6:15 PM CST
- Where
- Todd County, 19 mi SSE of Mission
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.046, -100.526
Thunderstorm Wind, Tripp
- When
- June 6, 6:20 PM CST
- Where
- Tripp County, 10 mi NW of Ideal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.632, -100.041
Thunderstorm Wind, Ziebach
- When
- June 6, 5:30 PM MST
- Where
- Ziebach County, 15 mi NE of Cherry Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.753, -101.284
Thunderstorm Wind, Haakon
- When
- June 6, 5:53 PM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 6 to 7, 2007$1.7 million · 7 events
- High Wind in Colorado, June 6 to 7, 2007$250,000 · 73 kt wind · 33 events
- Damaging Wind and Lightning Strikes in Virginia, June 6, 2007$165,000 · 3 events
- Strong Wind in Colorado, June 6, 2007$91,000 · 10 events
- Hail in Nebraska, June 6, 2007$80,000 · 1 in hail · 3 events
- Tornado and Hail in Nebraska, June 6, 2007$55,000 · EF0 · 10 events
- High Wind in New Mexico, June 6, 2007$25,000 · 61 kt wind · 18 events
- High Wind in Kansas, June 6, 2007$34,000 · 51 kt wind · 11 events
- Flash Flooding and Flood in Montana, June 6 to 7, 200756 kt wind · 23 events
- Hail and Damaging Winds in South Dakota, June 6, 20071 in hail · 15 events
- High Wind and Strong Wind in Kansas, June 6, 2007$11,000 · 56 kt wind · 13 events
- High Wind in Colorado, June 6 to 7, 20071 injured · 88 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26608, 26533, 35988, 26529, 26531, 26532, 26534, 26536, 26537, 40485, 26541, 26542, 26539, 26538, 26547, 26544, 26549, 26551, 105753, 26543, 26545, 26557, 26558, 26552, 26554, 26556, 26559.